"There are some remedies worse than the disease."1
IN a previous paper, the author2 reported a case of a 15-year-old boy who developed an acute panic reaction and suicidal thoughts while taking chloroquine phosphate for granuloma annulare. The present report is of an 18-year-old boy who developed moderately severe neurological and psychological reactions while taking piperazine citrate as a prophylactic for pinworms. In both cases, the psychological reactions appeared to result from the side effects of the medication.
Piperazine (Antepar) has been used for many years as an antihelmintic agent. In therapeutic doses, no serious side effects have been reported, (M. Fite, personal communication, Nov 29, 1965) though in children who have received unusually large doses3,4 or in those having abnormal electroencephalograms,5,6 moderate to severe side effects have been reported.
Report of a Case
At the time of the episode being reported, the patient, an